It is critical that clinicians who may face unexpected laryngospasm, from upper airway manipulation or from Rapid Sequence Intubation for instance, be prepared to recognize and manage the complication. Simulation cases are a great way to learn how to handle uncommon life threatening emergencies.
Here are two simulation cases from EM Sim Cases:
- PROCEDURAL SEDATION WITH LARYNGOSPASM
Posted on July 7, 2015 by kcaners
- ANAPHYLAXIS (+/- LARYNGOSPASM)
Posted on September 12, 2017 by kcaners
I reviewed the following resources:
- Laryngospasm is potentially life-threatening closure of the true vocal chords resulting in partial or complete airway obstruction unresponsive to airway positioning maneuvers.
- can occur spontaneously, most commonly associated with extubation or ENT procedures
Update on the management of laryngospasm, Volume 8 Issue 6 – 2018, from Journal of Anesthesia & Critical Care: Open Access:
The most important issue in laryngospasm is its prevention. The
identification of the risk factors in susceptible patients can help us to avoid the obstruction of the airway. It is a priority to allow all manoeuvres that can contribute to its prevention. If the laryngeal spasm has already been established, treatment with propofol in sub hypnotic doses offers greater advantages than succinylcholine, helps to break the spasm without myocardial depression. The administration of muscle relaxants and reintubation may be necessary advanced ways to solve the problem. The administration of muscle relaxants and hypoxia is a dangerous combination that can end in cardiac arrest, if the problem is not solved in time. Magnesium sulphate is another alternative medication, before or after the administration of
other drugs, it helps to relax the bronchial musculature. Finally, the blockage of the upper laryngeal nerves can be an extreme measure in those children with a history of laryngospasm recurrence. Obstructive pulmonary oedema and bronchoaspiration are two of the most frequent complications that can occur during the period of anesthesia.
In this post I link to and excerpt from A case in which a capnometer was useful for diagnosing laryngospasm following administration of sugammadex [PubMed Abstract] [Full Text HTML] [Full Text PDF]. JA Clin Rep. 2017 Dec; 3: 41.
Here are excerpts:
Sugammadex has been reported to cause upper-airway obstruction, such as laryngospasm or bronchospasm. These two conditions are treated using different approaches, but the differential diagnosis is difficult.
We describe a case in which general anesthesia was administered via endotracheal intubation, in combination with brachial-plexus block, for arthroscopic surgical treatment of a rotator-cuff tear caused by recurrent shoulder dislocation. The total dose of rocuronium administered was 90 mg, and the last dose of 10 mg was given 15 min before the end of the surgery. Sugammadex was intravenously administered at 100 mg to reverse the effect of rocuronium after the operation ended. After extubation in this case, we placed a mask firmly around the patient’s mouth, and thus, there was no air leakage around the mask. We detected upper-airway obstruction that was presumably attributable to administration of sugammadex. The end-tidal carbon dioxide (EtCO2) concentration was undetectable on a capnometer. Although 100% oxygen was administered at 10 L/min via a facemask, oxygen saturation (SpO2) decreased to approximately 70%. With suspected onset of laryngospasm, continuous positive airway pressure with 100% oxygen at 10 L/min was started at 30 cm H2O. The patient’s airway obstruction resolved after a short time.
The use of a capnometer facilitated the diagnosis of laryngospasm and allowed us to administer appropriate treatment after administration of sugammadex.
Keywords: Capnometer, Rocuronium, Sugammadex, Continuous positive airway pressure, Bronchospasm